Clinical Psychopharmacology · Paper A
Serotonin syndrome
Recognising serotonin syndromeA dangerous reaction from too much serotonin activity, causing agitation, high temperature, and muscle overactivity.Read more → matters because it is a potentially life-threatening reaction, caused by TOO MUCH serotonin activity in the brain, that can be missed if the trigger drug isn't questioned first. A patient started on an SSRISelective serotonin reuptake inhibitor, a common type of antidepressant.Read more → who is also given tramadol for pain can develop tremor, agitation and a fast heart rate within hours, all from the same combined serotonergicRelating to serotonin, a brain chemical involved in mood.Read more → effect. (Serotonin is a neurotransmitterA chemical messenger that nerve cells release to signal to the next cell.Read more →, a chemical messenger between nerve cells, and 'serotonergic' drugs are ones that raise its activity.) This is why clinicians always check for a recently added serotonergic drug before assuming these symptoms have another cause.
There is a classic triad (a set of three feature-groups). First, neuromuscular over-excitability: clonusRhythmic, involuntary muscle contractions, often tested at the ankle.Read more → (rhythmic, involuntary muscle jerks, especially when a joint is moved or seen in the eyes), hyperreflexiaOveractive or overresponsive reflexes.Read more → (exaggerated, brisk tendon reflexes), tremor and myoclonusSudden, brief, involuntary muscle jerks.Read more → (sudden brief muscle twitches). Second, autonomic instability, the body's automatic controls become unstable: high temperature, fast heart rate, sweating and diarrhoea. Third, an altered mental state: agitation and confusion. The usual trigger is combining drugs that each raise serotonin, classically an SSRISelective serotonin reuptake inhibitor, a common type of antidepressant.Read more → (selective serotonin reuptake inhibitor) or SNRISerotonin-noradrenaline reuptake inhibitor, an antidepressant that raises two brain chemicals instead of one.Read more → (serotonin-noradrenaline reuptake inhibitor) with an MAOIMonoamine oxidase inhibitor, an older antidepressant with strict food and drug interaction rules.Read more → (monoamine oxidase inhibitor). A patient on sertraline started on an MAOI without an adequate washout period is the classic trigger pattern: it is almost always a DRUG COMBINATION, not a single serotonergicRelating to serotonin, a brain chemical involved in mood.Read more → drug at a normal dose. Take a patient on citalopram given tramadol for postoperative pain, e.g. within hours she develops tremor, agitation and a racing pulse from the combined serotonergic load of both drugs. Clinically, asking about every recently started drug, including over-the-counter painkillers, is essential before assuming these symptoms come from the psychiatric drug alone.
Recognising matters because it is one of the few genuinely life-threatening emergencies a psychiatric prescription can cause, and because its cause is almost always preventable: a drug combination, not a single drug at a normal dose. A fresh graduate who can quickly separate serotonin syndrome from its close mimics, especially malignant syndrome (), can act fast enough to change the outcome.
is a clinical reaction caused by TOO MUCH serotonin activity in the brain and body. Serotonin is a neurotransmitter (a chemical messenger between nerve cells), and '' drugs are any drugs that raise its activity, whether by blocking its reuptake, blocking its breakdown, or boosting its release.
The trap is assuming a single drug at a normal dose is the usual cause. It almost never is. The overwhelming majority of cases follow a DRUG COMBINATION, two or more serotonergic agents given together, or too soon after switching from one to another without an adequate washout period, the time needed for the first drug to clear the body.
The classic presentation is a triad (a set of three feature-groups), and each group follows directly from what excess serotonin does physiologically. First, neuromuscular over-excitability: (rhythmic, involuntary muscle jerks, especially provoked by moving a joint, or seen in the eyes), (exaggerated, brisk tendon reflexes), tremor and myoclonus (sudden brief muscle twitches), all reflecting serotonin's excitatory effect on spinal and brainstem circuits. Second, autonomic instability, meaning the body's automatic controls become unstable: high temperature (hyperthermia), a fast heart rate, sweating and diarrhoea, reflecting serotonin's role in regulating temperature and gut motility. Third, an altered mental state: agitation and confusion, reflecting serotonin's role in cortical arousal. A patient on sertraline started on an without an adequate washout period is the textbook trigger pattern, since MAOIs (monoamine oxidase inhibitors) block the enzyme that breaks serotonin down, stacking on top of an that is already blocking its reuptake, a combination that raises serotonin activity from two directions at once.
For example, a patient established on an who is also given tramadol for pain, tramadol itself has activity, develops tremor, agitation and a fast heart rate within hours of the new prescription. The rapid onset, hours rather than days, is itself diagnostically useful: it points straight at a newly added serotonergic agent as the trigger, rather than a slower process like an infection or a metabolic derangement. A clinician reasoning from first principles would immediately review the medication chart for anything serotonergic added in the last day or two, rather than working through a broader, slower differential first.
The crucial contrast is with MALIGNANT SYNDROME (NMS), a reaction to dopamine-blocking drugs such as antipsychotics rather than to drugs. Two patients with muscle rigidity and fever make the distinction concrete: one develops and brisk reflexes within hours of a serotonergic combination (), the other develops lead-pipe rigidity (uniformly increased muscle tone) with a slower onset over days, typically after starting or raising an antipsychotic (NMS). Speed of onset (hours versus days) and the pattern of muscle findings (clonus and versus lead-pipe rigidity) are the two most useful bedside discriminators.
is a clinical diagnosis; there is no confirmatory blood test. The Hunter Serotonin Toxicity Criteria are the most validated bedside tool, requiring exposure to a agent plus one of a defined set of clinical features (such as spontaneous , or agitation plus sweating plus tremor plus ), and diagnosis rests on a careful, recent medication history alongside the examination findings above.
Management, per Maudsley Prescribing Guidelines and BNF advice, starts with stopping the drug immediately, followed by supportive care: intravenous fluids, active cooling for hyperthermia, and benzodiazepines to control agitation and reduce muscle over-activity. In severe cases, cyproheptadine, a serotonin , is given, and admission for close monitoring of temperature, heart rhythm and renal function is standard, since severe, untreated hyperthermia can cause organ damage.
If a stem shows rapid-onset (hours) tremor, agitation, sweating and a fast heart rate shortly after a new drug (an , , , tramadol, or St John's wort) was added or a switch was made without an adequate washout, the answer is , not , and the first action is to stop the causative agent.
is a rapid-onset triad of neuromuscular over-excitability, autonomic instability and altered mental state caused by a drug combination, treated by stopping the trigger, supportive care and, if severe, cyproheptadine.